Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2002, 1:14 AM CDT for Faulk County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2002, 1:14 AM CDT (06:14 UTC)
- Expired
- Jun 24, 2002, 2:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Faulk County, SD
The radar
The Aberdeen radar (KABR), 67 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 1:15 AM CDT | Hail 0.75 | Norbeck, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3980 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 240614 SVRABR SDC049-240700- /NEW.KABR.SV.W.0110.240614-240700/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 114 AM CDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 200 AM CDT * AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF NORBECK...OR ABOUT 12 MILES NORTHWEST OF FAULKTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORBECK AROUND 120 AM CDT FAULKTON AROUND 130 AM CDT CRESBARD AROUND 150 AM CDT DEVOE...CHELSEA AROUND 200 AM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4524 9942 4501 9944 4500 9873 4524 9872 FAUCETTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:05 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 23, 9:05 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 905 PM CDT SUN JUN 23 2002 SVR WX CONTINUES TO WORK ITS WAY ACROSS THE CWA. SUFFICIENT LOW LVL MSTR COVERGENCE REMAINS ALONG SFC BOUNDARY FROM SW OF PIERRE NE INTO THE NE CWA FOR ADDITIONAL DEVELOPMENT THROUGH THE EVENING. LATEST RUC HAS MID LVL SHORT WAVE LIFTING SLOWLY NE INTO SE NODAK BY LATE EVENING. BEST LOW LVL THETA E AIR LIFTS NE AS WELL BY 06Z. SOME DRYING NOTED ON RUC IN THE LOWER LVLS TO THE SW BY LATE EVENING SHOULD BE SUFFICIENT TO DECREASE THREAT BY LATE EVENING ALL BUT NRN SECTIONS OF THE CWA. WILL NEED TO UPDATE WHEN FIRST WATCH EXPIRES AFTER 10 PM. ANTICIPATE NO UPDATES UNTIL THAT TIME. .ABR...NONE FAUCETTE
In the hours before
Special weather statement, Jun 23, 10:00 PM CDT, 3 hours 14 minutes before
MNZ039-046-240330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT SUN JUN 23 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 461 ALLOWED TO EXPIRE... AT 1000 PM CDT THUNDERSTORM ACTIVITY CONTINUED WELL TO THE WEST OF TRAVERSE AND BIG STONE COUNTIES. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER TONIGHT ACROSS WEST CENTRAL MINNESOTA...HOWEVER THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN ALLOWED TO EXPIRE FOR TRAVERSE AND BIG STONE COUNTIES.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 41 min |
| Jun 23, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 53 min |
| Jun 23, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 51 min |
| Jun 23, 7:37 PM CDT | Tornado Warning | ABR | Brown, McPherson | 38 min |
| Jun 23, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 39 min |
| Jun 23, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 65 min |
| Jun 23, 8:12 PM CDT | Tornado Warning | ABR | Brown | 48 min |
| Jun 23, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 63 min |
| Jun 23, 8:34 PM CDT | Tornado Warning | ABR | Hughes, Stanley | 41 min |
| Jun 23, 8:55 PM CDT | Tornado Warning | ABR | Brown | 50 min |
| Jun 23, 9:09 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 51 min |
| Jun 23, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 27 min |
| Jun 23, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 66 min |
| Jun 23, 10:23 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 22 min |
| Jun 23, 11:13 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 47 min |
| Jun 23, 11:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 44 min |
| Jun 24, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 47 min |
| Jun 24, 12:38 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 37 min |
| Jun 24, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 29 min |
| Jun 24, 1:56 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jun 24, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 28 min |
| Jun 24, 2:39 AM CDT | Tornado Warning | ABR | Day | 36 min |
| Jun 24, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 28 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 43 min |
| Jun 24, 3:25 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 50 min |
| Jun 24, 3:37 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.